USMLE Step 3 - Question 30

A 77 year old male with a history of hypertension, diabetes, dyslipidemia and atrial fibrillation presents to the emergency department with altered mental status and generalized body aches. His temperature is 37.2 C, blood pressure 110/70, heart rate 80, respirations 20 and oxygen saturation 95% on room air. Physical examination reveals normal pupils, he is alert and oriented to person only, normal jugular venous pressure, normal breath sounds and heart sounds, and a non-tender/non-distended abdomen. A CBC is normal. Urinalysis shows large blood, negative nitrite, negative leukocyte esterase,  no WBCs and no RBCs. Electrolyte studies are below.

Sodium 149
Potassium 6.2
Chloride 110
CO2 16
BUN 52
Creatinine 2.8
Glucose 90
Calcium 6.2
Magnesium 2.0
Phosphorus 5.1

Which of the following medications most likely caused his current presentation?

A. Verapamil

B. Propranolol

C. Simvastatin

D. Amiodarone

E. Hydralazine

PROCEED TO ANSWER